Adding Harvoni or Sovaldi to amiodarone could cause dangerous slowing of heart rate, agency says
WebMD News from HealthDay
By Robert Preidt
WEDNESDAY, March 25, 2015 (HealthDay News) -- A potentially life-threatening slowing of the heart can occur when the common heart drug amiodarone is taken with new hepatitis C medications, the U.S. Food and Drug Administration warns.
The dangerous slowing of the heart -- called symptomatic bradycardia -- can occur when amiodarone is taken with the hepatitis C drugs Harvoni (ledipasvir/sofosbuvir) or Sovaldi (sofosbuvir) and combined with another direct-acting antiviral for the treatment of hepatitis C.
Harvoni and Sovaldi are two new medicines recently approved by the FDA to help rid the body of hepatitis C infection. If left untreated, hepatitis C infection can damage the liver and raise the odds of liver failure and liver cancer.
Amiodarone is commonly used to treat heartbeat irregularities, the FDA noted in a news release.
Information about the risk of the drugs used in combination is being added to the labels of Harvoni and Sovaldi, the FDA said. The agency is also telling doctors not to prescribe either Harvoni or Sovaldi combined with another direct-acting antiviral, such as the experimental drug daclatasvir or Olysio (simeprevir), to patients taking amiodarone.
The warning comes after the FDA received reports of the death of one patient from cardiac arrest and of three patients who required a pacemaker to regulate their heart rhythms after taking this combination of drugs, the agency said.
In cases where doctors have no choice but to prescribe either Harvoni or Sovaldi combined with another direct-acting antiviral drug for patients taking amiodarone, patients should be monitored in the hospital for the first 48 hours, the FDA said.
That should be followed by daily heart rate monitoring in a doctor's office or at home for at least the first two weeks of treatment.
The FDA added that patients on amidarone who start taking either Harvoni or Sovaldi, combined with another direct-acting antiviral drug, should seek immediate medical attention if they develop signs or symptoms of symptomatic bradycardia. Those symptoms include near fainting or fainting; dizziness or light-headedness; malaise, weakness, excessive tiredness; shortness of breath, chest pains; and confusion or memory problems.
source : FDA Warns of Cardiac Effect When Heart Drug Mixed With Hepatitis C Meds